Georgia, 2017Tornadoes and Hail in Georgia, January 22, 2017
January 22, 2017 · NWS JAX · 18 events in 9 counties and zones
An exceptionally rare high risk of severe storms was issued for the local forecast area with extremely strong shear including a 70 kt 850 mb jet combined with an anomalously deep mid level trough across the Gulf Coast region pumped Gulf of Mexico moisture and instability across the area head of a potent storm system. Two waves of severe storms moved across the forecast area, once during the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An exceptionally rare high risk of severe storms was issued for the local forecast area with extremely strong shear including a 70 kt 850 mb jet combined with an anomalously deep mid level trough across the Gulf Coast region pumped Gulf of Mexico moisture and instability across the area head of a potent storm system. Two waves of severe storms moved across the forecast area, once during the pre-dawn and early morning hours across SE GA, then another squall line of discrete supercells and leading supercells across both SE GA and NE FL in the afternoon and evening. Three tornado touchdowns were confirmed in SE GA during this time period with 1 fatality in Columbia county Florida due to a tree falling on a mobile home. This was a very unusual strong storm system that brought all modes of severe weather to the Jacksonville Forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 22, 3:01 AM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Jan 22, 3:01 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
301 AM EST Sun Jan 22 2017
...Numerous Severe Storms expected Today...
...Very Windy with near record warmth Today...
.NEAR TERM....Today and tonight...Today will bring windy and warm
conditions with near record temperatures...and severe storms.
First round of storms will move across interior se Ga early this
morning with the main threat being the possibility of isolated
large hail and locally heavy rainfall. Upper low now near Ok/Tx
border will move east into Ms this afternoon with models showing
a prefrontal squall line developing to the west and sweeping east
across the area this afternoon. Damaging winds will be likely with
the line and SPC Convective Day 1 outlook shows a Moderate risk
across se Ga and ne Fl. Large hail and tornadoes will also be
possible in any cells that form out ahead of the line. High
temperatures will reach the low to mid 80s. Outside of storms...
southwest winds will be 20 to 25 mph with gusts to 35 mph. A
wind advisory will be in for today. Thunderstorms will push
offshore early this evening with cooler air moving in with the
frontal passage. Temperatures will fall into the 50s tonight with
breezy conditions making it feel cooler.
.SHORT TERM /Monday-Tuesday Night/...
Monday...Large/Intense Stacked Low pressure over the Carolinas
will drift slowly and trof axis extending south of this feature
will cross the region with just a slight chance of a shower but
most areas will remain dry. Wraparound clouds will keep SE GA
cloudy with NE FL having partial sunshine at times. West winds
will be windy at 15-25G35 mph and another Wind Advisory may be
required. Max Temps will be cooler but near climo levels in the
60s.
Monday Night...Stacked Low will drift further NE off the Mid Atlc
Coast and will allow for skies to clear as winds slowly decrease
and become W/NW and subside to around 10 mph overnight. Lows
generally in the 40s area-wide.
Tue & Tue Night...High Pressure Ridge builds over the region from
the west with mainly sunny skies and near climo/cooler temps
continuing with Highs in the 60s and Lows in the 40s.
.LONG TERM /Wednesday-Saturday/...
Wednesday...High Pressure builds offshore and flow becomes SWly
and Highs will warm well into the 70s.
Thursday...Weakening cold frontal boundary to push through with
scattered showers through the day, while max temps still slightly
above normal around 70 degrees.
Fri/Sat...High pressure builds west of the region and much cooler
NWly steering flow will hold max temps generally in the 50s and
min temps in the 30s/40s but zonal flow aloft may produce abundant
higher clouds aloft which may hinder any significant freeze
events and enough moisture pushes in with this flow aloft to
possibly trigger a few isolated showers across NE FL by the
weekend.
&&
.AVIATION...Expect LLWS with some MVFR cigs early this morning
and isoalated showers at TAF sites. Expect VFR conditions 14-18z
outside of shower activity. Thunderstorms will increase this
afternoon with cigs/vsbys lowering to IFR conditions in heavy
downpours and strong wind gusts. SW winds will increase by midday
to around 25g35kt...with higher gusts in thunderstorms this
afternoon.
&&
.MARINE...Sw winds will increase today with advisory conditions
near shore and frequent Gale force gusts offshore. Squall line
will move across the waters early this evening with severe wind
gusts andheavy downpours likely. Activity will end from the west
beforemidnight with strong winds and rough seas continuing into
Tuesday.High pressure will move into the area and bring
decreasingwinds/seas for Tuesday night and Wednesday. A cold front
will moveacross the area on Thursday.
Rip Currents: Moderate risk today...becoming low on Monday as winds
become offshore.
&&
.CLIMATE...
RECORD MAX TEMPS FOR TODAY (JAN 22ND)
JAX 82/1999...GNV 84/1937...AMG 81/1999...SSI 77/1954
ALL TIME RECORD MAX TEMPS FOR THE MONTH OF JANUARY
JAX 85/2013...GNV 89/1943...AMG 83/2013...SSI 83/1972
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 82 52 64 44 / 100 40 10 0
SSI 78 56 65 47 / 90 70 10 0
JAX 84 55 68 46 / 80 50 10 0
SGJ 81 56 69 47 / 70 70 10 0
GNV 83 54 67 44 / 70 50 10 0
OCF 83 57 68 46 / 90 70 20 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from noon today to 6 PM EST this evening for
Alachua-Baker-Bradford-Clay-Coastal Duval-Coastal Nassau-
Columbia-Flagler-Gilchrist-Hamilton-Inland Duval-Inland
Nassau-Marion-Putnam-St. Johns-Suwannee-Union.
GA...Wind Advisory from noon today to 6 PM EST this evening for
Appling-Atkinson-Bacon-Brantley-Charlton-Clinch-Coastal
Camden-Coastal Glynn-Coffee-Echols-Inland Camden-Inland
Glynn-Jeff Davis-Pierce-Ware-Wayne.
AM...Gale Warning from 4 PM this afternoon to 4 AM EST Tuesday for
Waters from Altamaha Sound GA to Fernandina Beach FL from
20 to 60 NM-Waters from Fernandina Beach to St. Augustine
FL from 20 to 60 NM-Waters from St. Augustine to Flagler
Beach FL from 20 to 60 NM.
Small Craft Advisory from 10 AM this morning to 4 AM EST Tuesday
for Coastal waters from Altamaha Sound to Fernandina Beach
FL out 20 NM-Coastal waters from Fernandina Beach to St.
Augustine FL out 20 NM-Coastal waters from St. Augustine to
Flagler Beach FL out 20 NM.
&&
Zibura/Hess/ElsenheimerHazardous weather outlook, Jan 22, 4:10 AM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 AM EST SUN JAN 22 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-230930-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM-
COASTAL WATERS FROM ST.AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60
NM-WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-
ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-ECHOLS-
CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-410 AM EST SUN JAN 22
2017
...MODERATE RISK OF SEVERE WEATHER TODAY...
...WIND ADVISORY THIS AFTERNOON...
...GALE WARNING AND SMALL CRAFT ADVISORY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SEVERE STORMS ARE LIKELY EARLY THIS MORNING OVER SOUTHEAST GEORGIA.
THE SEVERE THREAT WILL BE ISOLATED TORNADOES AND LARGE HAIL.
ANOTHER ROUND OF SEVERE STORMS IS EXPECTED THIS AFTERNOON AND EARLY
EVENING ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA. DAMAGING
WINDS WILL BE THE MAIN THREAT. ISOLATED TORNADOES AND LARGE HAIL
WILL ALSO BE POSSIBLE. TOTAL STORM RAINFALL AMOUNTS ARE EXPECTED TO
BE IN THE TWO TO FIVE INCH RANGE ACROSS SOUTHEAST GEORGIA...AND THE
ONE TO THREE INCH RANGE ACROSS NORTHEAST FLORIDA.
WIND ADVISORY IN EFFECT THIS AFTERNOON DUE TO SOUTHWEST WINDS AT 20
TO 30 MPH WITH GUSTS TO 40 MPH. WINDS WILL BE STRONGER IN
THUNDERSTORMS.
GALE WARNING IS IN EFFECT FOR THE OFFSHORE COASTAL WATERS AND A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
GALE WARNING FOR THE OFFSHORE COASTAL WATERS AND A SMALL CRAFT
ADVISORY FOR THE NEAR SHORE WATERS WILL BE IN EFFECT THROUGH MONDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jan 21, 11:15 PM EST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1115 PM EST SAT JAN 21 2017
GAZ149-150-163-220445-
Clinch GA-Atkinson GA-Ware GA-
1115 PM EST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINCH...
NORTHWESTERN WARE AND SOUTHEASTERN ATKINSON COUNTIES UNTIL 1145 PM
EST...
At 1115 PM EST, Doppler radar was tracking a strong thunderstorm near
Du Pont, or 8 miles southeast of Lakeland, moving northeast at 35
mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Homerville, Argyle, Du Pont, Cogdell and Manor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3113 8297 3123 8277 3128 8257 3104 8242
3086 8294 3087 8297
TIME...MOT...LOC 0415Z 242DEG 29KT 3097 8295
ELSENHEIMERSpecial weather statement, Jan 22, 12:11 AM EST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1211 AM EST SUN JAN 22 2017
GAZ132-133-220600-
Jeff Davis GA-Coffee GA-
1211 AM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR JEFF DAVIS AND CENTRAL COFFEE
COUNTIES UNTIL 100 AM EST...
At 1211 AM EST, Doppler radar was tracking a strong thunderstorm near
Fitzgerald, moving northeast at 35 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Hazlehurst, Broxton, Ambrose, West Green, Snipesville, Pridgen and
Denton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3170 8252 3167 8252 3167 8262 3163 8263
3152 8308 3156 8306 3161 8306 3163 8301
3179 8299 3178 8292 3179 8290 3178 8287
3182 8284 3184 8278 3185 8279 3186 8276
3191 8268 3192 8268 3192 8264
TIME...MOT...LOC 0511Z 245DEG 29KT 3173 8318
ELSENHEIMERSpecial weather statement, Jan 22, 12:14 AM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1214 AM EST SUN JAN 22 2017
GAZ136-151-152-220600-
Wayne GA-Brantley GA-Pierce GA-
1214 AM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAYNE...PIERCE AND
NORTHERN BRANTLEY COUNTIES UNTIL 100 AM EST...
At 1214 AM EST, Doppler radar was tracking a strong thunderstorm near
Patterson, moving northeast at 30 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Jesup, Blackshear, Patterson, Screven, Offerman, Bristol, Jamestown,
Broadhurst and Hortense.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3172 8192 3134 8175 3120 8228 3122 8228
3125 8234 3129 8239 3136 8239 3138 8242
3140 8240 3141 8242 3142 8240 3143 8240
3143 8234 3147 8230 3149 8230 3149 8227
3153 8222 3148 8217 3147 8214 3153 8213
TIME...MOT...LOC 0514Z 227DEG 26KT 3135 8217
ELSENHEIMERSpecial weather statement, Jan 22, 1:47 AM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
147 AM EST SUN JAN 22 2017
GAZ132-133-135-220730-
Jeff Davis GA-Appling GA-Coffee GA-
147 AM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR JEFF DAVIS...COFFEE AND APPLING
COUNTIES UNTIL 230 AM EST...
At 147 AM EST, Doppler radar was tracking a strong thunderstorm near
Hazlehurst, moving northeast at 40 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Douglas, Baxley, Hazlehurst, Broxton, Ambrose, Graham, Surrency,
Plant Hatch, Nicholls and West Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3194 8238 3190 8211 3186 8212 3183 8206
3180 8211 3177 8209 3177 8213 3170 8216
3171 8252 3167 8252 3167 8262 3156 8263
3147 8260 3143 8314 3144 8314 3166 8300
3179 8299 3178 8287 3192 8268 3197 8244
TIME...MOT...LOC 0647Z 232DEG 36KT 3180 8263
ELSENHEIMERSpecial weather statement, Jan 22, 2:31 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
231 AM EST SUN JAN 22 2017
GAZ132>135-220815-
Jeff Davis GA-Bacon GA-Appling GA-Coffee GA-
231 AM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR BACON...JEFF DAVIS...COFFEE AND
APPLING COUNTIES UNTIL 315 AM EST...
At 231 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hazlehurst to near West Green to 7 miles
south of Ambrose. Movement was northeast at 50 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Douglas, Baxley, Hazlehurst, Alma, Broxton, Ambrose, Graham,
Surrency, Plant Hatch and Nicholls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3190 8211 3186 8212 3183 8206 3180 8211
3177 8209 3177 8213 3147 8214 3153 8223
3142 8240 3147 8250 3147 8263 3137 8263
3136 8276 3136 8282 3140 8285 3143 8310
3166 8300 3179 8299 3178 8287 3196 8253
TIME...MOT...LOC 0731Z 246DEG 41KT 3192 8260 3161 8265 3148 8304
ELSENHEIMERSpecial weather statement, Jan 22, 3:26 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
326 AM EST SUN JAN 22 2017
GAZ132-133-220915-
Jeff Davis GA-Coffee GA-
326 AM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR JEFF DAVIS AND COFFEE COUNTIES
UNTIL 415 AM EST...
At 326 AM EST, Doppler radar was tracking a strong thunderstorm over
Fitzgerald, moving east at 55 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Douglas, Hazlehurst, Broxton, Ambrose, Graham, Nicholls, West Green,
Snipesville, Pridgen and Denton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A tornado watch remains in effect until 1000 AM EST for southeastern
Georgia.
LAT...LON 3197 8247 3175 8253 3175 8255 3174 8253
3167 8255 3167 8263 3156 8263 3156 8260
3147 8261 3148 8311 3156 8306 3161 8306
3166 8300 3179 8299 3178 8287 3192 8268
3193 8262 3196 8255 3195 8249 3197 8250
TIME...MOT...LOC 0826Z 247DEG 50KT 3170 8322
HESSEvent by event
10 thunderstorm wind, 5 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Coffee
- When
- January 22, 4:35 AM EST
- Where
- Coffee County, 5.65 mi SSW of Chatterton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.440, -82.750
Power lines were blown down off of Hickory Lane in Nicholls.
Tornado, Coffee
- When
- January 22, 4:47 AM EST to 4:54 AM EST
- Where
- Coffee County, 3.64 mi WSW of Mora to 1.1 mi WNW of Mora
- Rating
- EF1
- Path length
- 3.11 mi
- Path width
- 1,200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.402, -83.028
This tornado begin in northern Atkinson county and tracked NE around 50 mph across southern Coffee county before it lifted near Mora Road. As the tornado moved across Coffee, it produced EF1 damage with peak winds near 110 mph. The tornado crossed the Atkinson/Coffee county line across Brawns Johnson Road near a residence within the 400 block. Extensive tree damage including snapped and leveled pine trees and some damage to hard woods was observed along the tornado track including along Talmadge McKinnon Road, Brawns Johnson Road and along portions of the Mora Highway between County Roads 48 and 30 where four chicken houses were damaged, including two completely destroyed. There was also additional extensive property damage to agricultural structures occurred along this path.
Thunderstorm Wind, Jeff Davis
- When
- January 22, 5:36 AM EST
- Where
- Jeff Davis County, Denton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.720, -82.700
One home had roof damage from thunderstorm winds and there were several trees and power lines blown down in Denton. The time of damage was based on radar.
Thunderstorm Wind, Appling
- When
- January 22, 5:50 AM EST
- Where
- Appling County, Baxley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.770, -82.350
Powerlines were blown down in Baxley.
Tornado, Appling
- When
- January 22, 5:52 AM EST to 5:58 AM EST
- Where
- Appling County, 6.68 mi SSW of Graham to 1.06 mi NW of Baxley
- Rating
- EF1
- Path length
- 11.12 mi
- Path width
- 1,900 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.740, -82.543
The tornado started in extreme western Appling County, possibly extreme SE Jeff Davis county and tracked NE at 50-60 mph before lifting along the NW part of the town of Baxley. The event occurred mainly along or parallel to Zoar Road. The peak wind was near 110 mph in the vicinity of County Farm Road. The most significant damage was in the area near Zoar Methodist Church where structural damage occurred to the church including roof damage and tilting the steeple and other outbuildings in the area. Extensive tree damage occurred to both hard and softwood trees with trees uprooted, snapped and large limbs twisted.
Thunderstorm Wind, Clinch
- When
- January 22, 7:44 AM EST
- Where
- Clinch County, 2.39 mi SSW of Homerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.000, -82.770
Powerlines were blown down along Highway 187. The time of damage was based on radar.
Thunderstorm Wind, Clinch
- When
- January 22, 7:45 AM EST
- Where
- Clinch County, 0.69 mi N of Homerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.040, -82.750
Trees were blown down near Homerville.
Thunderstorm Wind, Clinch
- When
- January 22, 7:55 AM EST
- Where
- Clinch County, 3.45 mi S of Homerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.980, -82.750
Power lines and trees were blown down along Shiloh Highway.
Thunderstorm Wind, Coffee
- When
- January 22, 4:45 PM EST
- Where
- Coffee County, 3.45 mi S of Douglas Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.430, -82.850
A single wide mobile home was damaged by winds south of Douglas.
Thunderstorm Wind, Coffee
- When
- January 22, 4:45 PM EST
- Where
- Coffee County, 4.1 mi WSW of Douglas Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.450, -82.910
Multiple trees were blown down south of Douglas. The time of damage was based on radar.
Thunderstorm Wind, Coffee
- When
- January 22, 4:45 PM EST
- Where
- Coffee County, 3.03 mi ENE of Douglas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.510, -82.800
Multiple trees were blown down along Highway 32.
Tornado, Atkinson
- When
- January 22, 4:47 PM EST to 4:54 PM EST
- Where
- Atkinson County, 3.22 mi WNW of Oberry to 1.1 mi WNW of Mora
- Rating
- EF1
- Path length
- 3.11 mi
- Path width
- 1,200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.402, -83.028
The tornado started in extreme northern Atkinson County and continued to track NE at 50 mph crossing over into Coffee County and lifting near the Mora Highway where the most damage occurred. The tornado tracked NE for about 1.6 miles in Atkinson County where it produced EF1 damage along Ice Plant Road to trees. As Ice Plant Road merged into Talmadge McKinnon Road in Atkinson county, there were a couple of outbuildings that were demolished and debris blown into a pine stand which was also heavily damaged. A residence at this intersection had extensive tree damage, including one pine tree that impaled a vehicle. Numerous agricultural structures including silos and elevated irrigation systems where lofted and carried across pastures along Talmadge McKinnon Road northward toward the Coffee County Line.
Hail, Pierce
- When
- January 22, 5:15 PM EST
- Where
- Pierce County, 0.59 mi E of Blackshear
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.300, -82.240
Penny size hail was observed.
Thunderstorm Wind, Charlton
- When
- January 22, 6:20 PM EST
- Where
- Charlton County, 2.47 mi ESE of Homeland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.840, -81.980
The public estimated a wind gust to 70 mph just east of Folkston.
Tornado, Camden
- When
- January 22, 6:26 PM EST to 6:47 PM EST
- Where
- Camden County, 3.09 mi NW of Silco to 5.29 mi E of White Oak
- Rating
- EF1
- Path length
- 16.64 mi
- Path width
- 120 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.901, -81.858
An EF1 tornado with peak winds of 110 mph stared in west central Camden County and tracked quickly NE at 50-65 mph before lifting NE of Woodbine just east of Horseshoe Cove Road. The main path was along or near the Satilla River and crossed the river at least 3 times in heavy forested areas. The tornado then crossed east of Interstate 95 briefly before hitting the Horseshoe subdivision which suffered significant damage. Significant trees damage and homes with fallen tree damage occurred along and at the end of the tornado path.
Tornado, Camden
- When
- January 22, 6:29 PM EST to 6:31 PM EST
- Where
- Camden County, 0.67 mi WNW of Burnt Fort to 1.14 mi W of Midriver
- Rating
- EF1
- Path length
- 1.65 mi
- Path width
- 120 yd
- Reported by
- NWS Employee
- Coordinates
- 30.954, -81.890
TDS tornado signature via Dual Pol radar products near Woodbine observed.
Funnel Cloud, Camden
- When
- January 22, 6:30 PM EST
- Where
- Camden County, 0.69 mi S of Woodbine
- Reported by
- Trained Spotter
- Coordinates
- 30.960, -81.720
A funnel cloud was observed southwest of Woodbine.
Hail, Glynn
- When
- January 22, 7:05 PM EST
- Where
- Glynn County, 0.69 mi N of Brunswick McKinnon F
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.160, -81.380
Quarter size hail was observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Florida, January 22, 20171 death · $4,000 · 1 in hail · 16 events
- Coastal Flood and Damaging Winds in Florida, January 22 to 23, 20171 injured · $188,000 · 55 kt wind · 16 events
- Wildfire and Strong Wind in Texas, January 22, 2017$125,000 · 3 events
- Flash Flooding in Georgia, January 22 to 23, 2017$57,000 · 7 events
- Winter Storm and Heavy Snow in Idaho, January 22 to 24, 2017$45,000 · 9 events
- Strong Wind in Texas, January 22, 20171 injured · $26,000 · 4 events
- Tornado and Damaging Winds in Georgia, January 22, 2017EF1 · 3 events
- Flash Flood and Debris Flows in California, January 22 to 23, 2017$160 · 69 kt wind · 24 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 22 to 23, 201752 kt wind · 17 events
- Avalanche and Heavy Snow in Arizona, January 22 to 25, 201713 events
- Winter Storm in Wyoming, January 22 to 25, 201713 events
- Winter Storm in Utah, January 22 to 24, 20179 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668795, 668807, 668796, 668797, 668805, 668798, 668799, 668800, 668801, 668802, 668803, 668808, 668755, 668804, 668776, 668778, 668754, 668756.